Family and Caregiver Schizophrenia Discussion Forum

Sudden side effect changes


#1

Hi all,

My son experienced some new side effects very suddenly after taking his meds recently. Although we didn’t deem them to be life threatening on the surface we were not feeling “911” concerned but yet, due to their unfamiliarity (sudden restlessness, blurred vision and jaw movement–Latuda) we didn’t want to just totally disregard since he did experience some minor breathing difficulties when he laid down to attempt sleep.

In need of some direction but not wanting to contact the psychiatrist unnecessarily at such an hour (it was Saturday 11PM) , we called the “psychiatric 911 hotline” (suicide prevention basically) for guidance. They in turn, not feeling qualified to answer medicine related questions, referred us to a local 24-hr. pharmacy. They, likewise not feeling qualified to advise, referred us to our psychiatrist’s office to see if they offered a “physician on call” service. Still no luck.

Eventually, he was able to fall asleep after using a pillow to prop himself up for easier breathing. Oddly enough, he had NO issues with these side effects on Sunday after taking the same meds.

Your thoughts on what I did or didn’t do correctly since it’s likely to happen again at some point??
Thanks in advance!


#2

I think you did the right thing and I’m not sure a trip to the ER would have netted better or different results. What else do you think you could have done?
You do need to write it down and as much information about what might have interacted with meds and report to his psychiatrist.


#3

I can only relate to the “restless” part of the side effects of Latuda. My husband took that and at first it was great and then he started pacing the floor. I would leave work in the morning and he would be doing pacing “laps” around the living room and I would come home 8 hours later to find him doing the same thing. He paced so much he literally had blisters on his feet but he couldn’t stay still. When ever he goes into the hospital I tell them “no Latuda”.


#4

I hate iit when psychiatrists don’t return calls. My guess is that if you did talk to them, they would have directed you to the ER.
Actually, I think maybe you should have taken him to the ER, especially if he had trouble breathing. Is he still taking the med? I would discontinue it until I spoke to the doctor.


#5

I don’t mean to lay blame or criticize anyone, but at least by going to the ER his vitals could be checked, and his symptoms could be clinically evaluated.
That’s assuming your son would go.
ERs are no fun,especially with a mi patient. I know; I logged plenty of hours there with my sz ex.